Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 356, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 3, 2004, 7:19 PM CDT for Jeff Davis County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2004, 7:19 PM CDT (00:19 UTC)
- Expired
- Oct 3, 2004, 8:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 211 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 991 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 040019
SVRMAF
TXC243-040115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM CDT SUN OCT 3 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS
* UNTIL 815 PM CDT
* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
NORTHWEST OF FORT DAVIS...MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
FORT DAVIS....
HIGHWAY 118 NEAR FORT DAVIS
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3082 10390 3078 10402 3049 10407 3043 10390
3051 10368 3066 10347 3081 10367
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:09 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Oct 3, 3:09 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT SUN OCT 3 2004 .SHORT TERM... RADAR IMAGERY SHOWS CONTINUED SHOWER AND THUNDERSTORM DEVELOPMENT OVER THE TEXAS PERMIAN BASIN AS LOW LEVEL MOISTURE ON SOUTHERLY FLOW OVERRIDES COOLER AIR AT THE SURFACE. WEAK MID LEVEL SHORTWAVE ENERGY MOVING ACROSS THE AREA AIDED SHOWER AND THUNDERSTORM DEVELOPMENT THIS MORNING...WHICH RESULTED IN FLOODING OF GAINES...ANDREWS...DAWSON...AND MARTIN COUNTIES. MESOETA TIME SECTIONS SHOW A CONTINUED LOW LEVEL WARM ADVECTION PATTERN THROUGH EARLY MONDAY MORNING. WHILE THE AREA WILL BE IN A GENERAL AREA OF PIVA...ON THE BACKSIDE OF MID LEVEL SHORTWAVE ENERGY...WE WILL CONTINUE WITH CHANCE POPS ACROSS MOST OF THE CWA TONIGHT. .LONG TERM... UNSEASONABLY WET WEATHER WILL CONTINUE INTO THE MIDDLE OF THIS WEEK ACROSS THE NORTHERN HALF OF THE FORECAST AREA. A COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHERN PERMIAN BASIN ON MONDAY MORNING...AND THEN PROGESS SLOWLY SOUTHWARD ACROSS THE AREA. THIS WILL ALLOW FOR EASTERLY UPSLOPE LOW LEVEL FLOW ACROSS THE NORTHERN HALF OF THE CWA BOTH MONDAY AND TUESDAY. MID AND UPPER LEVEL SHORTWAVE ENERGY EJECTING ACROSS NEW MEXICO AND WEST TEXAS MODAY AFTERNOON IN ADVANCE OF THE MAIN UPPER TROUGH... COMBINED WITH THE AFOREMENTIONED COLD FRONT...UPSLOPE FLOW...AND PLENTIFUL DEEP MOISTURE WILL RESULT IN SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ON MONDAY AFTERNOON OVER SOUTHEAST NEW MEXICO AND THE NORTHERN AND CENTRAL TEXAS PERMIAN BASIN. HOWEVER...THE MAIN ACTIVITY ACROSS THE AREA WILL BE ON TUESDAY AS THE MAIN TROUGH INTENSIFIES AND APPROACHES THE AREA. WITH THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET OVER THE NORTHERN PERMIAN BASIN...AND DERIVED SOUNDING SHOWING GOOD DIRECTIONAL SHEAR IN THE LOW LEVELS...WOULD NOT RULE OUT THE POSSIBILITY OF SEVERE WEATHER ACROSS THE NORTHERN HALF OF THE CWA. WITH PW VALUES EXPECTED TO REMAIN AT 150 TO 200 PERCENT OF NORMAL FOR THIS TIME OF YEAR...AND WITH A DIFFLUENT THICKNESS PATTERN INDICATING THE POTENTIAL FOR BACKBUILDING THUNDERSTORMS ON TUESDAY...FLASH FLOODING WILL CONTINUE TO BE A PRIMARY THREAT ACROSS THE COUNTY WARNING AREA. THE EXPECTED SLOW MOVEMENT OF THIS UPPER TROUGH ACROSS THE AREA WILL ALSO LEAD TO CONTINUED SHOWER AND THUNDERSTORM CHANCES THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 61 75 58 71 / 30 50 40 50 CARLSBAD NM 58 74 58 71 / 30 50 50 50 DRYDEN TX 63 80 62 75 / 20 30 20 10 FORT STOCKTON TX 62 78 60 72 / 30 50 30 30 GUADALUPE PASS TX 58 68 55 69 / 30 40 50 40 HOBBS NM 59 75 56 69 / 30 50 50 50 MARFA TX 52 75 50 73 / 30 30 30 10 MIDLAND INTL AIRPORT TX 61 75 59 72 / 30 50 40 50 ODESSA TX 61 75 60 72 / 30 50 40 50 WINK TX 62 79 59 75 / 30 50 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 10/03
Hazardous weather outlook, Oct 3, 1:36 PM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 136 PM CDT SUN OCT 3 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040830- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 136 PM CDT (1236 PM MDT) SUN OCT 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS PARTS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE MOST LIKELY LOCATIONS TO EXPERIENCE SEVERE STORMS INCLUDE THOSE WEST OF THE PECOS RIVER. HAIL UP TO THE SIZE OF QUARTERS...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND DANGEROUS LIGHTNING WILL BE THE PRIMARY THREATS WITH THE STRONGEST STORMS. IF HEAVY RAINFALL OCCURS OVER AREAS THAT ARE ALREADY SATURATED FROM RECENT RAINS...FLASH FLOODING WILL BECOME A CONCERN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECASTED TO AFFECT THE OUTLOOK AREA THROUGH MID WEEK. THE ACTIVITY IS EXPECTED TO BE CONCENTRATED OVER THE THE GUADALUPE MOUNTAINS...SOUTHEASTERN NEW MEXICO...AND THE PERMIAN BASIN. A HEAVY RAINFALL EVENT MAY UNFOLD OVER THESE AREAS DURING THE EARLY TO MID WEEK TIME FRAME. FLASH FLOODING MAY BECOME AN INCREASING CONCERN MONDAY...AND POSSIBLY LAST THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS WEST OF THE PECOS RIVER SHOULD MONITOR THE LATEST WEATHER INFORMATION TONIGHT. SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Oct 3, 1:51 PM CDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 151 PM CDT SUN OCT 3 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040900- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 151 PM CDT (1251 PM MDT) SUN OCT 3 2004 ...WET WEATHER EXPECTED TO CONTINUE THROUGH MID WEEK... ...FLASH FLOOD POTENTIAL WILL INCREASE MONDAY AND TUESDAY... ANOTHER COLD FRONT WILL MOVE INTO WEST TEXAS AND SOUTHEAST NEW MEXICO MONDAY. THIS FRONTAL BOUNDARY WILL COMBINE WITH COPIOUS AMOUNTS OF MOISTURE AND AN UPPER LEVEL TROUGH THAT WILL MOVE OVER THE AREA BY WEDNESDAY TO RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS. PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO MAY RECEIVE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING. ISOLATED LOCATIONS FROM THE DAVIS MOUNTAINS AND BIG BEND REGION EAST TO THE LOWER TRANS PECOS MAY SEE LOCALIZED HEAVY RAINFALL TONIGHT THROUGH TUESDAY. HOWEVER...MUCH OF SOUTHEAST NEW MEXICO...AND LOCATIONS IN WEST TEXAS FROM THE GUADALUPE MOUNTAINS EAST ACROSS THE PERMIAN BASIN ARE LIKELY TO SEE WIDESPREAD SHOWERS AND THUNDERSTORMS AND HEAVY RAINFALL...ESPECIALLY BY MIDDAY TUESDAY. AREA RESIDENTS SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION THROUGH MIDWEEK AND BE PREPARED TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE ISSUED IN YOUR AREA.
Special weather statement, Oct 3, 2:47 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT SUN OCT 3 2004 TXZ061-062-032015- ECTOR TX-MIDLAND TX- 249 PM CDT SUN OCT 3 2004 ...SIGNIFICANT WEATHER ALERT FOR ECTOR AND WESTERN MIDLAND COUNTIES... A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF NORTHWEST OF ODESSA OR 19 MILES WEST OF MIDLAND INTERNATIONAL AIRPORT MOVING EAST-NORTHEAST AT 20 MPH. THIS STORM HAS SHOWN SIGNS OF INTENSIFICATION AND MAY APPROACH SEVERE LEVELS BY 315 PM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 6:49 AM CDT | Severe Thunderstorm Warning | MAF | Reeves | 41 min |
| Oct 4, 6:59 AM CDT | Severe Thunderstorm Warning | MAF | Loving | 61 min |
| Oct 4, 8:05 AM CDT | Severe Thunderstorm Warning | MAF | Loving, Winkler | 55 min |
| Oct 4, 9:12 AM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
| Oct 4, 9:46 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 44 min |
| Oct 4, 9:59 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 61 min |
| Oct 4, 10:35 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 55 min |
| Oct 4, 12:43 PM CDT | Flash Flood Warning | MAF | Pecos | 6 hr |
| Oct 4, 2:14 PM CDT | Flash Flood Warning | MAF | Terrell | 6 hr |
| Oct 4, 4:04 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| Oct 4, 4:42 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 63 min |
| Oct 4, 5:06 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 54 min |
| Oct 4, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.